Minnesota, 2025

Hail and Damaging Wind in Minnesota, July 11, 2025

July 11, 2025 · NWS DLH · 2 events in 2 counties and zones

Thunderstorms developed ahead of a cold front across northeastern and central Minnesota during the early afternoon hours of the 11th. While storms were generally below severe limits, one stronger storm moved through the Brainerd Lakes area and caused some damage to a boat dock and dropped some small hail as it moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed ahead of a cold front across northeastern and central Minnesota during the early afternoon hours of the 11th. While storms were generally below severe limits, one stronger storm moved through the Brainerd Lakes area and caused some damage to a boat dock and dropped some small hail as it moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 11:53 AM CST, 1 hour 32 minutes earlier. Its key messages:

  • Storms are possible again today, with some being strong to severe this afternoon and evening. General storms will continue into Saturday.
  • Probabilities are increasing for precipitation somewhere in the Northland as early as Sunday evening into Monday. Warm temperatures return Sunday through Tuesday.
  • Our next widespread chance for showers and storms will be early Tuesday morning through Tuesday night.
Area forecast discussion, Jul 11, 11:53 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1253 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Storms are possible again today, with some being strong to
  severe this afternoon and evening. General storms will
  continue into Saturday.

- Probabilities are increasing for precipitation somewhere in
  the Northland as early as Sunday evening into Monday. Warm
  temperatures return Sunday through Tuesday.

- Our next widespread chance for showers and storms will be
  early Tuesday morning through Tuesday night.

&&

.DISCUSSION...
Issued at 213 AM CDT Fri Jul 11 2025

Patchy fog is present this morning, but should dissipate quickly
with the sun rising. Instability will build throughout the
morning ahead of a cold front which will move through the
Northland this afternoon and tonight. As with the last couple
days, instability is plentiful (1000-3000 J/kg) but shear is
lacking (up to 15 kts). Most high res models still have no clue
how to handle this convection. The HRRR is currently the best
though, so leaning towards that solution for Probability of
Precipitation for now. Convection is expected to initiate as the
cold front dips to the southeast into north central Minnesota.
Main hazards will be damaging winds up to 60 mph and hail up to
1 inch. PWats have decreased slightly in high res models as
well, but storm motion will likely be along the front,
increasing the chance for training. This may lead to heavy
rainfall and localized ponding or flooding. Showers and storms
will continue into Saturday, but the threat for severe weather
towards the morning decreases. Though the cold front passes, the
trough will remain in the area throughout Saturday. Southerly
flow aloft will help to reinvigorate the instability across
portions of northeastern into northwestern Wisconsin. Wind shear
will have increased behind the cold front, with values in the
30s and 40s, and CAPE around 1000 J/kg. The wild card will be
the cap aloft, which will inhibit initiation. If they do, some
could be strong along our eastern CWA border.

Temperatures will have a brief decrease in the 70s across the
Northland before increasing again as warm air is advected into
the region ahead of a trough. The strength of the trough still
differs between models, but they are starting to agree that
there will be showers and storms Sunday afternoon into Monday
ahead of another cold front. Some could, again, be strong to
severe as models show sufficient instability and shear. The
cold front will dip south late Tuesday. Models differ on the
speed of the front, and how long chances for storms will
accompany it.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1253 PM CDT Fri Jul 11 2025

VFR conditions prevail across most of the region early this
afternoon with some MVFR ceilings working into northern areas.
Chances for showers and thunderstorms will increase for later
this afternoon and tonight. Confidence on coverage on timing is
low. If a storm passes over a terminal, expected a brief period
of IFR ceilings and visibilities and perhaps gusty winds. Some
models try to bring some fog across northwest Wisconsin tonight,
but thinking these VSBY reductions are more from rain than fog.
Overall a low confidence forecast with very poor model
agreement.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 213 AM CDT Fri Jul 11 2025

Variable winds over western Lake Superior today will only max
out at around 10 kts. Showers and storms are possible over the
lake this evening, and some have the potential to be strong to
severe. Main threats will be gale force winds, hail, and cloud
to water lightning. Winds will then increase out of the
southwest tomorrow, but will still only gust to around 15 kts.
Waves up to 2 ft are possible with the increased winds.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...KML
AVIATION...BJH
MARINE...KML
Hazardous weather outlook, Jul 11, 3:31 AM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
431 AM CDT Fri Jul 11 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
431 AM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon over north-
central Minnesota, then moving east- southeast across northeast
Minnesota and into northwest Wisconsin for the rest of this
afternoon and evening. A few storms may be strong to severe with
wind gusts to 60 mph, frequent lightning, and up to half-dollar
size hail. There is a marginal risk of heavy rainfall that could
lead to localized minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of thunderstorms are expected for parts of the
Minnesota Arrowhead and northwest Wisconsin Saturday afternoon and
early evening. Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-150-120945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
431 AM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon and evening. Some storms
may be severe with frequent lightning, penny to half-dollar size
hail, and wind gusts to 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are additional thunderstorm chances on Saturday. The storms
are not expected to be severe, but may produce gusts to 25 knots,
small hail and frequent lightning.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 171 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 11, 1:25 PM CST to 1:30 PM CST
Where
Cass County, 1.68 mi NE of Gull Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.420, -94.360

A 5 to 6 foot section of a dock was pulled out of the water. A few 3 foot in diameter tree branches were down from trees due to strong thunderstorm winds as well. Winds were gusty for about 20 minutes.

Hail, Crow Wing

When
July 11, 1:44 PM CST to 1:45 PM CST
Where
Crow Wing County, 0.84 mi NE of Crosby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.489, -93.938

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280489, 1280490.